Advanced Search

Home > Journals > Minerva Anestesiologica > Past Issues > Minerva Anestesiologica 2013 September;79(9) > Minerva Anestesiologica 2013 September;79(9):1088-92



A Journal on Anesthesiology, Resuscitation, Analgesia and Intensive Care

Official Journal of the Italian Society of Anesthesiology, Analgesia, Resuscitation and Intensive Care
Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 2,036

Frequency: Monthly

ISSN 0375-9393

Online ISSN 1827-1596


Minerva Anestesiologica 2013 September;79(9):1088-92


Infusion of hydroxyethyl starch-containing fluids

Aubron C. 1, Bellomo R. 1, 2

1 Australian and New Zealand Intensive care Research Centre, Department of Epidemiology and Preventive Medicine, Monash University, Melbourne, Australia;
2 Intensive Care Unit of The Austin Hospital, Heidelberg, Melbourne, Australi

The infusion of hydroxyethylstarch (HES) containing fluids has been extremely common worldwide over the last decade. Until recently, HES was probably the most commonly prescribed colloidal preparation in the world. Such prescription continued despite concerns that starch molecules might accumulate in vital organs and that starch preparations might decrease the coagulability of blood. These concerns have led to two pivotal multicenter double-blind controlled trials in critically ill patients, one conducted in Scandinavia in septic Intensive Care Unit (ICU) patients, and the other conducted in Australia and New Zealand in a heterogeneous group of ICU patients. Both studies found that the infusion of HES increased the risk of needing renal replacement therapy. In addition, the Scandinavian study found that HES increased mortality. Subsequent meta-analyses have confirmed these findings. In response to such strong evidence, over the last few weeks, the Food and Drug Administration has issued a major warning and, in Europe, the EMA suspended the marketing authorization for HES. At least in Europe, the clinical story of HES seems to have come to an end.

language: English


top of page